Alert archive / Virginia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 87, NWS Blacksburg, VA

May 31, 20196 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 31, 2019, 4:39 PM EDT for 6 counties in Virginia. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2019, 4:39 PM EDT (20:39 UTC)
Expired
May 31, 2019, 5:45 PM EDT
In force
66 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Bedford County, VA, Botetourt County, VA, City of Roanoke, VA, Franklin County, VA, Pittsylvania County, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 45 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 4:44 PM EDTHAIL 13 Ese Cave Spring, VAPUBLIC REPORTED ONE INCH HAIL 3 MILES EAST SOUTHEAST OF CAVE SPRINGS. TIMING ESTIMATED BY RADAR.
May 31, 4:45 PM EDTHAIL 11 Se Cave Spring, VAPUBLIC CALLED IN AND REPORTED QUARTER SIZE HAIL ON STARKEY ROAD. TIMING ESTIMATED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 1:29 PM EDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.7 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2019-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2019-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

856 
WUUS51 KRNK 312039
SVRRNK
VAC019-023-067-143-161-770-312145-
/O.NEW.KRNK.SV.W.0087.190531T2039Z-190531T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
439 PM EDT Fri May 31 2019

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Southern Roanoke County in west central Virginia...
  Northwestern Pittsylvania County in south central Virginia... 
  Southern City of Roanoke in west central Virginia... 
  Bedford County in south central Virginia... Southeastern 
  Botetourt County in west central Virginia... Franklin County in 
  west central Virginia...

* Until 545 PM EDT

* At 438 PM EDT, severe thunderstorms were located along a line
  extending from near Oriskany to Roanoke Mountain to near Ferrum,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Bedford...
  Rocky Mount...
  Buchanan...
  Troutville...
  and Boones Mill.

This includes The following Location The National D-Day Memorial.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds, as well as
deadly cloud to ground lightning. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3722 7934 3706 7944 3707 7940 3709 7941
      3712 7938 3712 7936 3683 7942 3693 8019
      3695 8017 3695 8015 3699 8012 3700 8014
      3703 8011 3712 8012 3711 8018 3721 8019
      3723 7986 3760 7994 3750 7928
TIME...MOT...LOC 2038Z 286DEG 33KT 3757 8004 3720 7992 3696 8005 

HAIL...1.25IN
WIND...60MPH
 
$$

RAB
2 follow-up statements
220 
WWUS51 KRNK 312105
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
505 PM EDT Fri May 31 2019

VAC770-312113-
/O.CAN.KRNK.SV.W.0087.000000T0000Z-190531T2145Z/
City of Roanoke VA-
505 PM EDT Fri May 31 2019

...THE SEVERE THUNDERSTORM WARNING FOR 
THE SOUTH CENTRAL CITY OF ROANOKE IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
north central North Carolina...central, south central, southwestern
and west central Virginia...and southeastern West Virginia.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3722 7934 3706 7944 3707 7940 3709 7941
      3712 7938 3712 7936 3683 7942 3691 7995
      3706 8000 3715 7995 3723 7986 3760 7994
      3750 7928
TIME...MOT...LOC 2103Z 286DEG 33KT 3751 7980 3714 7968 3690 7981 

$$

VAC019-023-067-143-161-312145-
/O.CON.KRNK.SV.W.0087.000000T0000Z-190531T2145Z/
Roanoke VA-Pittsylvania VA-Bedford VA-Botetourt VA-Franklin VA-
505 PM EDT Fri May 31 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR
SOUTHEASTERN ROANOKE...NORTHWESTERN PITTSYLVANIA...BEDFORD...
SOUTHEASTERN BOTETOURT AND EASTERN FRANKLIN COUNTIES...

At 503 PM EDT, severe thunderstorms were located along a line
extending from near Lithia to Westlake Corner to near Sontag, moving
east at 40 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Bedford...
Rocky Mount...
Buchanan...
Troutville...
and Boones Mill.

This includes The following Location The National D-Day Memorial.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS, as well as
deadly cloud to ground lightning. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

These storms are producing large hail. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.

If on or near any lakes or bodies of water, get away from the water 
and move indoors or inside a vehicle. remember, lightning can strike 
out to 15 miles from the parent thunderstorm. If you can hear 
thunder, you are close enough to be struck by lightning. Move to 
safe shelter now!  Do not be caught on the water in a thunderstorm.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3722 7934 3706 7944 3707 7940 3709 7941
      3712 7938 3712 7936 3683 7942 3691 7995
      3706 8000 3715 7995 3723 7986 3760 7994
      3750 7928
TIME...MOT...LOC 2103Z 286DEG 33KT 3751 7980 3714 7968 3690 7981 

HAIL...1.25IN
WIND...60MPH
 
$$

RAB
293 
WWUS51 KRNK 312134
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
534 PM EDT Fri May 31 2019

VAC023-161-312142-
/O.CAN.KRNK.SV.W.0087.000000T0000Z-190531T2145Z/
Roanoke VA-Botetourt VA-
534 PM EDT Fri May 31 2019

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHEASTERN ROANOKE AND SOUTHEASTERN BOTETOURT COUNTIES IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
north central North Carolina...and central, south central,
southwestern and west central Virginia.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3722 7934 3706 7944 3707 7940 3709 7941
      3712 7938 3712 7936 3683 7942 3689 7968
      3696 7979 3705 7977 3719 7976 3734 7974
      3743 7930
TIME...MOT...LOC 2132Z 286DEG 33KT 3744 7950 3707 7938 3683 7951 

$$

VAC019-067-143-312145-
/O.CON.KRNK.SV.W.0087.000000T0000Z-190531T2145Z/
Pittsylvania VA-Bedford VA-Franklin VA-
534 PM EDT Fri May 31 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT 
FOR NORTHWESTERN PITTSYLVANIA...SOUTHERN BEDFORD AND NORTHEASTERN 
FRANKLIN COUNTIES...

At 532 PM EDT, severe thunderstorms were located along a line
extending from near Sedalia to near Leesville to near Climax, moving
east at 40 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. Public has reported golf ball-
         sized hail with this thunderstorm. In addition, 
         radar is detecting rotation in east central Franklin
         county. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Bedford...
Huddleston...
Moneta...
Penhook...
and Forest.

This includes The following Location The National D-Day Memorial.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS, as well as
deadly cloud to ground lightning. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

These storms are producing large hail. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.

If on or near Smith Mountain Lake, get away from the water and move 
indoors or inside a vehicle. remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3722 7934 3706 7944 3707 7940 3709 7941
      3712 7938 3712 7936 3683 7942 3689 7968
      3696 7979 3705 7977 3719 7976 3734 7974
      3743 7930
TIME...MOT...LOC 2132Z 286DEG 33KT 3744 7950 3707 7938 3683 7951 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:47 PM EDT, 52 minutes earlier.

Area forecast discussion, May 31, 3:47 PM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
347 PM EDT Fri May 31 2019

.SYNOPSIS...
An upper level trough will cross the area this evening,
associated with scattered to numerous showers and
thunderstorms. This disturbance will move off the coast
Saturday. A cold front will sweep through the region Sunday
with another chance for storms, followed by a change in airmass
to a cooler one for early next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 330 PM EDT Friday...

Severe Thunderstorm Watch #300 is in effect for the entire CWA
until 03Z/11PM this evening. Strong to severe thunderstorms are
expected across the forecast area.

A shortwave trough will slowly move southeast across the
central/southern Appalachians this evening, reaching coastal
Virginia/North Carolina by early Saturday. Ahead of it, a
cyclonically curved belt of moderately strong westerlies (30-50
kt at 500 mb) was observed.

The atmosphere has destabilized across the Mid-Atlantic
region, leading to scattered to numerous showers and
thunderstorms. SBCAPE of near 2000 j/kg will fuel thunderstorms
in advance of the upper trough. Cold advection aloft associated
with the upper trof will result in lowering freezing levels and
increasing the mid-level lapse rates, supporting hail
development for storms this evening.

The greatest overlap of buoyancy and stronger winds aloft, with
upwards of 35-40 kt effective shear, will exist across the
majority of our area east of the Blue Ridge. A few supercells
will be possible but the greater threat will be storms
organizing into clusters promoting damaging wind gusts and large
hail.

Hi-Res Convective allowing models suggest coverage will be
pretty widespread (55-75 percent coverage) through 8PM. Being
Friday and the end of the school year, there are a lot of
outdoor events scheduled.

Again, it appears multicell clusters will be the convective
mode, and damaging winds and large hail will be the main threat.
The tornado parameters are not that great for our area, but
with the upper trof passing overhead this evening, enough spin
in the atmosphere may be present over the piedmont to support
supercells. An isolated tornado can't be ruled out.

The upper trough moves overhead by midnight with main batch of
storms heading east of our area during this time, so will see
pops lowering from west to east overnight. With residual
moisture and upper trough axis lingering, a few showers may
stick around even into the late night and early morning hours
Saturday. Fog in the mountain valleys may become a concern late
tonight if any clearing takes place.

Once the trough clears the area Saturday, we will be in between
upper level systems and lack any dynamic kicker for organized
showers/storms. That said, moist boundary layer and daytime
heating may lead to isolated popup showers Saturday afternoon,
favoring the mountains.

Temperatures through Saturday are expected to remain relatively
mild with lows in the U50s to L60s, and highs in the 70s to
lower 80s.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 PM EDT Friday...

Any convection Saturday afternoon will fade with lose of heating in
the evening. An area of weak high pressure will edge into the
mountains from the southwest while a lee trough resides over the
piedmont. On Sunday, a cold front will slide across the region and
may jump to the lee trough in the afternoon. Overnight surface
ridging and winds turning quickly to the west will provide some
stability, therefore not looking at a large scale severe threat over
the area. The 12Z GFS/ECM models fire convection over the coastal
piedmont of VA/NC late in the day as the front jumps to the lee
trough, but that is well to our east. On the other hand, NAM and
associated convective models track scattered strong storms across
the foothills and piedmont through the afternoon. Took a blend of
models and kept at least chance PoPs during the day Sunday.

On the back side of the front, models are also showing upslope rain
shower overnight Sunday. Upslope shower typically do not materialize
in the warm season, but will likely see low clouds and/or drizzle
develop. For now, will carry slight chance PoPs for western slopes
Sunday night.

Dry cold high pressure will move from the Ohio Valley Sunday night
and Monday to over the region Monday night. While this high sits
over the Ohio Valley, a tight pressure gradient will bring breezy
conditions to ridgetops Sunday night. As the inversion breaks
Monday, breezy and gusty winds are expected over the entire area.
Winds 15-20 MPH with higher gusts will be common, especially west of
the Blue Ridge. Winds will diminish as high pressure settles over
the region Monday night.

Temperatures will run slightly warmer than normal on Sunday with
readings in the 70s west and low to mid 80s east. On Monday,
temperatures will average below normal with highs across the
mountains in the upper 60s to lower 70s and upper 70s east of the
Blue Ridge. With decreasing winds Monday night, lows will range from
the upper 40s west to mid 50s east.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 300 PM EDT Friday...

Surface high pressure moves off the VA/NC coast on Tuesday.
Meanwhile, another upper level ridge builds over the Gulf. With the
placement of the upper level ridge, we will need to keep an eye over
the Ohio Valley as disturbance track along the ring of fire and
towards the region. At this time, Wednesday and Thursday afternoon
look active.

Temperatures will moderate warmer than normal through the end of the
workweek.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
As of 200 PM EDT Friday...

Severe Thunderstorm Watch #300 is in effect for all forecast
terminals within the RNK CWA until 03Z/11PM this evening.
Strong to severe thunderstorms are expected across the forecast
area this afternoon and evening.

A shortwave trough over the Lower Ohio River Valley will
move southeast and through the central Appalachians this
afternoon, reaching coastal Virginia/North Carolina by early
Saturday. This feature in combination with the afternoon heating
will result in scattered to numerous showers and thunderstorms
areawide. Cold air aloft which is associated with the upper
trough will result in lowering freezing levels favoring hail
storms. Ahead of the trough, a cyclonically curved belt of
moderately strong westerlies (30-50 kt at 500 mb) was observed.
This will result in fast moving thunderstorm cells capable of
damaging surface gusts, downbursts and extreme turbulence.

Threat is expected to abate after sunset, however, the trough is
slow moving, so showers will linger through the overnight.

Partial clearing is expected Saturday with a return to VFR for
the afternoon. Another front will cross the forecast area Sunday
with the potential for another round of showers and
thunderstorms associated with the frontal passage.

Extended Aviation Discussion...

Passage of a surface front Sunday will introduce a cooler drier
airmass for Monday and Tuesday. Primary flight category VFR.

Unsettled conditions are expected to return for the second half
of the week with the return of moisture and moderating
temperatures.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...PM
Hazardous weather outlook, May 31, 1:34 PM EDT, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
134 PM EDT Fri May 31 2019

NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>044-507-
508-011745-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
134 PM EDT Fri May 31 2019

...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ005-006-VAZ044>047-058-059-011745-
Rockingham-Caswell-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
134 PM EDT Fri May 31 2019

...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

RCS

In the hours before

Local storm report, May 31, 4:01 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
401 PM EDT FRI MAY 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             1 SSW HARRISONS CROSSRO 36.42N 79.69W
05/31/2019  E1.00 INCH       ROCKINGHAM         NC   TRAINED SPOTTER

            ALSO MEASURED 36 MPH WIND.

&&
Special weather statement, May 31, 4:03 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
403 PM EDT Fri May 31 2019

VAZ007-009-010-012-015-016-WVZ042-312045-
Tazewell-Grayson-Bland-Wythe-Smyth-Carroll-Mercer-
403 PM EDT Fri May 31 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BLAND, WYTHE, SMYTH,
TAZEWELL, NORTHERN GRAYSON AND SOUTHERN MERCER COUNTIES...

Until 445 PM EDT.

At 402 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northwest of Tiptop to near Nebo
to Grayson Highlands State Park. Movement was east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Bluefield...
Wytheville...
Galax...
Bland...
and Princeton.

This includes The following Location Mercer County Airport.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3722 8170 3720 8168 3721 8156 3726 8150
      3727 8142 3734 8136 3744 8109 3664 8091
      3659 8163 3661 8165 3662 8162 3664 8161
      3664 8162 3679 8170 3690 8181 3694 8183
      3696 8178 3703 8181 3711 8188 3715 8190
TIME...MOT...LOC 2002Z 254DEG 24KT 3725 8154 3696 8150 3662 8151

Loconto
Local storm report, May 31, 4:04 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 PM EDT FRI MAY 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             2 N DILLARD             36.43N 80.10W
05/31/2019  E1.25 INCH       STOKES             NC   TRAINED SPOTTER

            SPOTTER REPORTED QUARTER TO HALF DOLLAR SIZE
            HAIL. TIMING ESTIMATED BY RADAR.

&&

RR
Special weather statement, May 31, 4:24 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
424 PM EDT Fri May 31 2019

VAZ020-024-312115-
Bath-Rockbridge-
424 PM EDT Fri May 31 2019

...A STRONG THUNDERSTORM WILL AFFECT BATH AND WESTERN ROCKBRIDGE
COUNTIES...

Until 515 PM EDT.

At 423 PM EDT, a strong thunderstorm was located over Bacova
Junction, moving east at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Goshen...
Millboro...
Warm Springs...
Hot Springs...
and Nimrod Hall.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3809 7949 3805 7942 3783 7951 3786 7961
      3787 7964 3787 7966 3794 7992 3795 7993
      3796 8002 3809 7994 3810 7993 3811 7993
      3815 7991
TIME...MOT...LOC 2023Z 278DEG 22KT 3802 7986

Loconto
Local storm report, May 31, 4:30 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 PM EDT FRI MAY 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             1 ESE HAYS              36.24N 81.09W
05/31/2019  E0.70 INCH       WILKES             NC   TRAINED SPOTTER

            SPOTTER REPORTED DIME SIZE HAIL. TIMING
            ESTIMATED BY RADAR.

&&

RR
Local storm report, May 31, 4:39 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
439 PM EDT FRI MAY 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     TSTM WND DMG     WENTWORTH               36.40N 79.77W
05/31/2019                   ROCKINGHAM         NC   EMERGENCY MNGR

            QUARTER SIZE HAIL FELL IN WENTWORTH.

&&

PW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:16 PM EDTSpecial Weather StatementRNKCharlotte, Pittsylvania44 min
May 30, 8:59 PM EDTSpecial Weather StatementRNKCharlotte46 min
May 31, 12:01 PM EDTSpecial Weather StatementRNKCarroll29 min
May 31, 1:10 PM EDTSpecial Weather StatementRNKFranklin35 min
May 31, 2:00 PM EDTSevere Thunderstorm WarningRNKPatrick30 min
May 31, 2:11 PM EDTSevere Thunderstorm WarningRNKPatrick34 min
May 31, 2:45 PM EDTSevere Thunderstorm WarningRNKHenry30 min
May 31, 3:14 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Danville46 min
May 31, 3:22 PM EDTSpecial Weather StatementRNKGiles38 min
May 31, 3:26 PM EDTSpecial Weather StatementRNKBedford34 min
May 31, 3:44 PM EDTSpecial Weather StatementRNKCarroll31 min
May 31, 3:45 PM EDTSevere Thunderstorm WarningRNKBotetourt, Craig, Giles, Montgomery, Pulaski, Roanoke and 3 more60 min
May 31, 3:49 PM EDTSevere Thunderstorm WarningRNKGrayson41 min
May 31, 3:52 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania, City of Danville38 min
May 31, 4:00 PM EDTSpecial Weather StatementRNKFloyd30 min
May 31, 4:03 PM EDTSpecial Weather StatementRNKBland, Grayson, Smyth, Tazewell, Wythe42 min
May 31, 4:24 PM EDTSpecial Weather StatementRNKBath51 min
May 31, 4:49 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Botetourt, Rockbridge, City of Buena Vista, City of Covington and 1 more56 min
May 31, 5:42 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Campbell, Pittsylvania, City of Lynchburg63 min
May 31, 6:07 PM EDTSpecial Weather StatementRNKMontgomery, City of Roanoke, City of Salem38 min
May 31, 6:19 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax56 min
May 31, 6:46 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax, Pittsylvania48 min
May 31, 7:05 PM EDTSpecial Weather StatementRNKFranklin, City of Martinsville40 min
May 31, 7:13 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick, Pittsylvania, City of Martinsville42 min
May 31, 7:17 PM EDTTornado WarningRNKHenry, City of Martinsville17 min
May 31, 7:29 PM EDTSpecial Weather StatementRNKBuckingham31 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.